New Mexico, 2017

Tornado and Damaging Wind in New Mexico, July 3, 2017

July 3, 2017 · NWS ABQ · 2 events in 1 county or zone

A cluster of thunderstorms that developed over eastern New Mexico during the late afternoon hours strengthened as it moved eastward into deeper moisture near the Texas state line. S.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A cluster of thunderstorms that developed over eastern New Mexico during the late afternoon hours strengthened as it moved eastward into deeper moisture near the Texas state line. Several strong thunderstorms shifting east along the U.S. Highway 60 corridor produced heavy rainfall and strong winds. One of these storms became severe as it approached the Clovis area and produced a wind gust to 66 mph at Cannon Air Force Base and a brief tornado north of Clovis.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 3, 10:59 AM MST, 3 hours 19 minutes earlier.

Area forecast discussion, Jul 3, 10:59 AM MST, 3 hours 19 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1159 AM MDT Mon Jul 3 2017

.AVIATION...
18Z TAF CYCLE

Drier air continues to work into New Mexico, and this will limit
thunderstorm coverage further. Still some modest mid level moisture
could lead to a few high-based showers or storms producing very
little rainfall with very gusty downburst winds. This activity would
be most likely over the southwestern mountains of New Mexico and
perhaps just along the central mountain chain. Farther east into the
plains closer to Oklahoma/Texas, a few better-organized storms will
be possible with downpours temporarily reducing ceilings/visibility
along with the potential for hail and gusty downburst winds. This
activity in the east should remain very sparse and isolated in
nature. Otherwise VFR conditions will prevail with light to moderate
breezes.

52

&&

.PREV DISCUSSION...326 AM MDT Mon Jul 3 2017...
.SYNOPSIS...
The upper high will build northward during the week. Storm activity
will initially be on the lighter side and favor southern and eastern
areas through Tuesday. Temperatures will gradually warm early this
week. Moisture values will rise starting on Wednesday and last into
the weekend. The added moisture will fuel an expansion of showers and
thunderstorms favoring western and central areas.

&&

.DISCUSSION...
Just some cosmetic changes to the gridded forecast. Forecast trends
remain the same...initial drier scenario impacting western areas
through Tuesday. Hit and miss storms across the east and south.
Models continue to show a cluster of storms developing across NE
areas Tue afternoon and trending south/eastward during the overnight
hours. Drier storms today although a marginal risk of severe based on
latest SPC outlook across the far east.

An overall moistening trend is expected as the upper high builds
northward over the greater Four Corners region Wednesday through the
weekend. Thunderstorm coverage will increase and tend to favor
western and central areas based on the steering flow and a mid level
dry intrusion. The GFS and ECMWF have a little different depiction of
the dry intrusion. Decided to go with the more bullish GFS in terms
of storm coverage. Either way...eastern areas look to be on the drier
and warmer side during this period.

50

&&

.FIRE WEATHER...
A few light showers persist early this morning over the eastern half
of the state as a surface/outflow continued to sag south and
westward over the eastern plains. Drier air as depicted in the
current satellite imagery, is expected to progress into the west and
central during the day today, with the best shot for spotty wetting
rainfall over the southwest, Sangre de Cristo and south central
mountains as well as portions of the northeast highlands and eastern
plains. High temperatures today will be within a few degrees of
average. High Haines will be widespread over the region with
excellent vent rates. Minimum humidities will trend downward with
single digit humidities over the Northwest Plateau and portions of
the west central and Rio Grande Valley. Cell motion will be mostly
to the east and southeast today and may trend more north to south
tonight. Poor overnight humidity recovery tonight portions of the
northwest, west central and Rio Grande Valley.

The upper high center will continue to slowly shift west and then
northward this week, with the center of circulation near the Four
Corners on Wednesday. Single digit minimum humidities will again
develop for many areas along the Rio Grande Valley westward Tuesday.
It now appears as if the moisture slosh may resume a day or so
earlier, with convection over the northeast strengthening as it
moves into the east central Tuesday evening. An east to west low
level gradient develops Tuesday night, shoving a moist east wind
into the Rio Grande Valley. Despite the slosh, poor overnight
humidity recoveries will continue west of the RGV Tuesday night.

Cell motion will transition to a northeast to southwest direction
Wednesday and persist through the end of the work week. Humidities
will slowly increase day by day. Chances for wetting thunderstorm
rains become focused over the central mt chain and over the western
mountains Thursday through Friday. Mixing heights to decrease
somewhat, as will vent rates, but they remain at least good for the
majority of the forecast area. The higher Haines values will retreat
and be confined to the northwest third to half of the forecast area.
High temperatures will remain a few degrees of normal.

The upper high center may shift to our northeast by mid July,
allowing deeper moisture to seep into the circulation and impacting
at least portions of New Mexico.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jul 3, 3:44 AM MST, 10 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
444 AM MDT Mon Jul 3 2017

NMZ501>540-041100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
444 AM MDT Mon Jul 3 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

There is a slight risk of severe thunderstorms across the eastern
third of the plains this afternoon to early evening. Strong downdraft
winds and large hail will be associated with some of the storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A cluster of strong storms is expected to develop Tuesday afternoon
across the northeast third and eventually impact the east central and
southeast plains during the overnight hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required across the eastern third this
afternoon to early evening due to isolated severe storms.

50

In the hours before

Special weather statement, Jul 3, 12:49 PM MST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
149 PM MDT MON JUL 3 2017

NMZ531-032015-
Harding County-
149 PM MDT MON JUL 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HARDING COUNTY UNTIL
215 PM MDT...

At 149 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Mosquero, moving southeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central
Harding County.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3574 10389 3591 10380 3582 10340 3557 10353
TIME...MOT...LOC 1949Z 292DEG 20KT 3580 10377

54
Special weather statement, Jul 3, 1:06 PM MST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
206 PM MDT MON JUL 3 2017

NMZ531-032030-
Harding County-
206 PM MDT MON JUL 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HARDING COUNTY UNTIL
230 PM MDT...

At 205 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bueyeros, or 17 miles northeast of Mosquero, moving east at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Bueyeros and Rosebud.

&&

LAT...LON 3582 10340 3592 10384 3606 10382 3605 10336
TIME...MOT...LOC 2005Z 282DEG 14KT 3597 10375

Shoemake
Special weather statement, Jul 3, 1:36 PM MST, 42 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
236 PM MDT MON JUL 3 2017

NMZ530-531-534-032115-
Union County-Harding County-Quay County-
236 PM MDT MON JUL 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HARDING...
NORTHEASTERN QUAY AND SOUTHEASTERN UNION COUNTIES UNTIL 315 PM MDT...

At 235 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles southeast of Bueyeros, or 20 miles west of Amistad, moving
southeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Amistad and Rosebud.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3578 10365 3599 10351 3593 10305 3555 10323
TIME...MOT...LOC 2035Z 292DEG 20KT 3585 10351

54
Special weather statement, Jul 3, 1:54 PM MST, 24 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
254 PM MDT MON JUL 3 2017

NMZ536>538-032130-
Roosevelt County-Chaves County Plains-De Baca County-
254 PM MDT MON JUL 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL ROOSEVELT...
SOUTHEASTERN DE BACA AND NORTHERN CHAVES COUNTIES UNTIL 330 PM MDT...

At 254 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles south of Taiban, or 20 miles southeast of Fort Sumner, moving
southeast at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of west central
Roosevelt...southeastern De Baca and northern Chaves Counties.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3415 10418 3433 10409 3422 10364 3397 10376
TIME...MOT...LOC 2054Z 292DEG 10KT 3422 10406

54

The radar

The Cannon AFB radar (KFDX), 39 km away, was scanning. The volume nearest the first event began at 21:19 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Curry

When
July 3, 2:18 PM MST to 2:21 PM MST
Where
Curry County, 0.9 mi NE of (Cvs)cannon Afb
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
34.390, -103.310

Peak wind gust up to 66 mph at Cannon AFB.

Tornado, Curry

When
July 3, 2:30 PM MST to 2:45 PM MST
Where
Curry County, 6.24 mi S of Broadview to 6.31 mi SSE of Broadview
Rating
EF0
Path length
0.82 mi
Path width
30 yd
Reported by
Emergency Manager
Coordinates
34.730, -103.210

A well developed landspout tornado touched down near SR-209 and C.R. 32 and remained on the ground for 15 minutes. No damage occurred.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2017Every state in 2017This day in weather historyThe tornado archive for New Mexico, 2017Warnings in New Mexico, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 701951, 701952.